Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia reactions to food and alcohol

01/11/2007

Question:

I have had anesthesia for a inguinal hernia and have a general decrease in food taste. In addition alcohol effects are increased.

Answer:

There are some reports of change in the sense of taste or smell after anesthesia but this problem has, to my knowledge, never been properly studied. In other words, we don't know whether such changes have occurred by chance and have nothing to do with the anesthesia, or whether they are truly a result of the anesthesia. There are many possible causes for a decrease in food taste including the common cold. If the changes persist you seek the help of an ENT specialist (ear, nose and throat doctor).

People who have had anesthesia are advised not to drink alcohol immediately before or afterwards. Alcohol can increase the effects of anesthesia, and anesthesia can increase the effects of alcohol. If your anesthesia was very recent (within 24 hours or so), then you may very well find that a small drink goes a long way! If you are well past the 24 hour period, an increased sensitivity to alcohol could conceivably be a result of the anesthetic, particularly if you are elderly. However it is much more likely due to other factors such as medicines you may be on, including pain killers.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University